Georgia, 2008

Damaging Wind in Georgia, August 25, 2008

August 25, 2008 · NWS FFC · 4 events in 3 counties and zones

On August 24th tropical storm Fay reached its western most position in extreme southeastern Louisiana. By the 25th, Fay had resumed a northeastward motion around a weakness in the upper ridge and in advance of an approaching frontal system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

On August 24th tropical storm Fay reached its western most position in extreme southeastern Louisiana. By the 25th, Fay had resumed a northeastward motion around a weakness in the upper ridge and in advance of an approaching frontal system. After heating combined with the abundant tropical moisture over the area during the afternoon of the 24th to produce scattered to numerous bands of showers and thunderstorms, many with locally very heavy rain and frequency cloud-to-ground lightning. However, no flash flooding or severe weather was reported on the 24th. By the 25th, the remnants of Fay had moved northeast back into Mississippi. Outer rain bands began to spread back into west Georgia by morning and continued moving east during the day. With daytime heating, these bands of showers and thunderstorms intensified. Several thunderstorm cells exhibited rotation on Doppler radar during the afternoon and evening and prompted tornado warnings. There was one report of a funnel cloud in Upson county, but no confirmed tornado touch downs were observed and no damage was reported on the 25th.

Locally heavy rain was also an issue, especially in the northeast Georgia mountain counties where heavy rain had persisted during the morning hours. Significant rises were observed on creeks, streams, and rivers in the area, but none exceeded their banks in the Peachtree City warning forecast area and no flooding/flash flooding was reported on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 25, 11:21 AM EST, 2 minutes earlier.

Area forecast discussion, Aug 25, 11:21 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1221 PM EDT MON AUG 25 2008

.UPDATE...
THE TORNADO WATCH FOR WEST GA HAS BEEN UPGRADED AND MOVED EAST TO
INCLUDE THE ATLANTA METRO AREA AND COUNTIES SOUTHWARD. OUTER
FEEDER BANDS FROM TD FAY ARE BEGINNING TO MOVE INTO WEST GA. THESE
BANDS HAVE VERY STRONG THUNDERSTORMS WITH THEM AND CONTINUE TO
BRING A THREAT OF TORNADOES TO OUR AREA. WE ARE CURRENTLY SEEING
SOME ROTATION WITH THESE STORMS AND THE SHEER VALUES ARE VERY
GOOD. CAPE IS LACKING WITH THESE STORMS SO AN TORNADOES THAT DO
DEVELOP WILL BE SHORT LIVED. VERY HEAVY RAIN IS ALSO EXPECTED SO
THE FLASH FLOOD WATCH WILL BE ALLOWED TO CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 530 AM EDT MON AUG 25 2008/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
T.D. FAY REMAINS THE MAIN CONCERN FOR THE SHORT TERM...AND THERE ARE
SOME BIG CONCERNS FROM THE STANDPOINT OF FLASH FLOODING/FLOODING AND
TORNADOES. SUNDAY AFTERNOON WAS JUST A PRELUDE OF THINGS TO
COME...AS MON EVENING/NIGHT HAS THE POTENTIAL TO BE MUCH WORSE WITH
THUNDERSTORMS...VERY HEAVY RAIN...AND POSSIBLE TORNADOES.

MODELS FINALLY IN GOOD AGREEMENT WITH EACH OTHER AND WHAT THE GFS
HAS MORE OR LESS INDICATED ALL ALONG THAT FAY WILL TAKE THE TURN TO
THE NE TODAY FROM ITS CURRENT POSITION NEAR BTR...TO NEAR BHM BY
TONIGHT...THEN TO BETWEEN BNA AND CSV BY WED AFTERNOON.
ACTUALLY...THIS HAS ALREADY OCCURRED LOOKING AT THE LATEST SATELLITE
LOOP. THIS WILL PUT OUR CWA IN THE ACTIVE AND WET RIGHT QUADRANT OF
THE STORM. MAIN CONCERNS ARE FLASH FLOODING AND TORNADOES. BOTH
ISSUES ARE ADDRESSED BELOW.

FOR THE FLASH FLOOD/FLOOD THREAT...STRONG FEEDER BANDS WILL GIN UP
RATHER QUICKLY ACROSS AL AND W GA BY 18Z...IF NOT SOONER. DAYTIME
HEATING WILL SIMPLY INCREASE THE COVERAGE AND INTENSITY OF SUCH.
FORTUNATELY...THE HEAVIEST RAIN IS FORECAST TO AFFECT AREAS WHICH
HAVE SEEN THE LEAST SO FAR. PREVIOUS RAINFALL OF 3+ INCHES IN THE
SW...TO 1-2 INCHES ATL METRO AREA...TO 1 INCH OR LESS NORTHERN
AREAS. CURRENT HPC QPF SHOWS UP TO 5 INCHES OF RAIN POSSIBLE ACROSS
NW/NC GA COUNTIES THROUGH WED...WITH GFS SHOWING SIMILAR OR HIGHER
AMOUNTS. HPC HAS OUTLOOKED ROUGHLY THE NW HALF OF THE CWA FOR
EXCESSIVE DAY 1 RAINFALL. 6-HR FFG VALUES GENERALLY IN THE 4 INCH
RANGE ACROSS NW GA AND 5 INCH RANGE ACROSS NE GA. HOWEVER...FAY HAS
HAD A HISTORY OF EXTREME RAINFALL WHEREVER IT HAS GONE. GIVEN THE
TERRAIN IN THIS PART OF THE STATE AND THE POTENTIAL FOR LOCALIZED
AMOUNTS OF RAINFALL TO REACH FFG VALUES IN THUNDERSTORM FEEDER
BANDS...THEN FURTHER AGGRAVATED BY CORE RAINFALL TRACKING ACROSS
THIS AREA TUE...FEEL THAT A FLASH FLOOD WATCH IS PRUDENT. THIS
AGREES WITH HPC THINKING AS NOTED ABOVE FOR EXCESSIVE RAINFALL. WE
WILL LIKELY ISSUE AN ESF LATER THIS MORNING AS WELL. WILL GO WITH
FLASH FLOOD AS OPPOSED TO FLOOD GIVEN THE TOPOGRAPHY OF THE AREA.
FFA WILL BE FOR AREAS MOSTLY NORTH OF I-20 AND WEST OF
I-85...INCLUDING ATL...RMG...AND DNN...BUT NOT AHN. WILL ALSO
INCLUDE THE CSG AND WEST CENTRAL GA AREA BECAUSE OF HEAVY RAINFALL
THAT FELL THERE YESTERDAY AND THAT AREA WILL LIKELY SEE THE FIRST
HEAVY RAIN TODAY. INITIALLY WILL HAVE FFA RUN FROM 4 PM TONIGHT
UNTIL 8 PM. AREAS FURTHER EAST AND SOUTH SHOULD SEE LESS OVERALL
RAIN. DAY SHIFT MAY NEED TO EXTEND FFA FURTHER EAST AND SOUTH IF
FEEDER BAND DEVELOPMENT AND ECHO TRAINING WARRANTS.

ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL PRODUCE
TORRENTIAL RAINFALL AND DEPENDING ON THE AMOUNT OF
HEATING...FREQUENT CG LIGHTNING. IN ADDITION...THE TORNADO THREAT
APPEARS QUITE REAL. STRONG SHEAR INDICATED ACROSS THE AREA FROM LATE
AFTERNOON THROUGH THE EVENING AS 850MB WINDS OF 40-50KTS WRAP AROUND
THE REMNANTS OF FAY INTO EAST AL/WEST GA. THIS COMBINED WITH MORE
THAN SUFFICIENT CAPE/INSTABILITY...NOT 1000 CAPES WEST TO 3000+
CAPES EAST...SUGGEST THE THREAT FOR STRONG ROTATING THUNDERSTORMS
QUITE HIGH. REALLY...THE EASTERN ZONES COULD EVEN HAVE A BETTER
CHANCE OF SEEING STRONG ROTATING STORMS GIVEN THE LIKELIHOOD OF MORE
SUNSHINE THERE DURING THE AFTERNOON...LEADING TO GREATER
INSTABILITY. GIVEN THAT SUNDAYS FEEDER BANDS FROM FAY EXTENDED
SEVERAL HUNDRED MILES TO THE EAST ACROSS FL/SC...I WOULD NOT RULE
THIS OUT AT ALL...ESPECIALLY AS FAY MOVES BACK TOWARD THE AREA.

THE THREAT FOR SEVERE SHOULD DIMINISH TUE AS THE CORE DRIFTS INTO
TN. THERE SHOULD BE MORE CLOUD COVER AND LESS INSTABILITY...WITH
THAT REMOVED FURTHER EAST TOWARD THE COAST. HOWEVER...THE THREAT FOR
HEAVY RAIN WILL CONTINUE...ESPECIALLY ACROSS THE NORTH CLOSER TO THE
CORE OF FAY. FEEDER BANDS ARE STILL EXPECTED...ACROSS EASTERN ZONES.

THE TEMPERATURE FORECAST WILL BE DIFFICULT...AS EVIDENCED BY THE
DIFFICULTY EXPERIENCED YESTERDAY. AT LEAST UNTIL AFTERNOON...THERE
IS THE POTENTIAL FOR BREAKS IN THE OVC AND THE POTENTIAL FOR MANY
AREAS TO WARM INTO THE LOWER 80S. THUS WILL NOT STRAY TOO FAR FROM
GUIDANCE. CORE RAIN AND ASSOCIATED CLOUD COVER SHOULD KEEP
TEMPERATURES A LITTLE LOWER TUE. MORNING LOWS WILL BE VERY UNIFORM
IN THE LOWER 70S.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WITH ANY LUCK AT ALL...WE SHOULD FINALLY BE ABLE TO SAY GOODBYE TO
FAY BY THU. THE GFS NOW SHOWING FAY LIFTING OUT SOONER THAN EARLIER
INDICATED AND TAKING THE REMNANTS AND ITS EFFECTS OUT OF OUR AREA BY
LATE WED AS WHAT IS LEFT OF FAY MOVES INTO THE MID-ATLANTIC AND NE
U.S...HOPEFULLY.  ALTHOUGH THE UPPER FLOW BECOMES NW THERE AFTER AND
INTO THE WEEKEND...CANNOT RULE OUT DIURNAL SHRA/TSRA ACTIVITY AS
THERE IS NOTHING TO MOVE THE SFC TROPICAL LADEN AIR MASS OUT OF THE
REGION THAT FAY WILL LEAVE BEHIND. BY THE WEEKEND...A LARGE UPPER
RIDGE IS FORECAST TO REDEVELOP OVER THE SOUTHERN PLAINS...BRINGING
NW FLOW BACK TO THE AREA AND PUSHING A WEAK COLD FRONT INTO THE AREA
SAT. WITH AMPLE SFC MOISTURE...WOULD EXPECT A BETTER CHANCE OF
SHRA/TSRA WITH THIS FRONT AT THAT TIME. HOW MUCH DRYING WE SEE
BEHIND THE FRONT IS VERY QUESTIONABLE AS THE GFS SHOWS THE FRONT
STALLING IN CENTRAL GA SUN AND AN EASTERLY WAVE MOVING INTO THE AREA
FROM THE ATLANTIC...THUS THE THREAT FOR SHRA/TSRA CONTINUES. NOT
PRUDENT AT THIS POINT TO REMOVE POPS FROM ANY DAY AT THIS TIME.
TEMPERATURES WILL WARM TO MORE NORMAL LEVELS BY THE END OF THE WEEK
AS HIGH PRESSURE ALOFT BUILDS OVER THE AREA...BUT HIGH RELATIVE
HUMIDITY SHOULD KEEP MOST AREAS AT OR BELOW 90...BUT AT THE SAME
TIME LOWS ONLY IN THE MUGGY 70S.  NO SIGNS OF ANY FALL TEMPERATURE
RELIEF YET...OR ANY SIGNIFICANT DRYING OF THE AIR MASS EITHER.

AVIATION...
WIDESPREAD IFR CIGS ACROSS THE CWA AREA THIS MORNING WITH BANDS OF
SHOWERS ASSOCIATED WITH FAY TRANSLATING ACROSS THE AREA. VSBYS FOR THE
MOST PART MVFR OR BETTER. EXPECT THESE CONDITIONS TO PERSIST THROUGH
MUCH OF THE MORNING...WITH CIGS IMPROVING INTO THE MVFR RANGE AND
VSBYS 6+ (OUTSIDE OF PRECIP AREAS) BY NOON. THUNDERSTORM THREAT
A BIT BETTER TODAY...ESPECIALLY IF WE GET ENOUGH BREAKS IN CLOUD
COVER. PLAN TO CONTINUE VCTS ALL TAF SITES THIS AFTERNOON INTO THIS
EVENING...WITH TEMPO SHOWERS THROUGH MUCH OF THE TAF PERIOD. EAST
TO SOUTHEAST WINDS 5 TO 10 KTS THIS MORNING...TO TO 15 KTS THIS
AFTERNOON.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  77  72  81  72 / 100 100 100  50  20
ATLANTA         72  76  72  81  72 / 100 100  80  30  20
BLAIRSVILLE     69  72  69  74  68 / 100 100 100  50  30
CARTERSVILLE    70  75  70  81  70 / 100 100  60  30  20
COLUMBUS        73  82  73  88  73 /  70  70  50  30  20
GAINESVILLE     70  75  70  78  72 / 100 100 100  50  30
MACON           73  81  73  87  73 /  70  90  60  30  20
ROME            71  76  71  81  70 / 100 100  60  30  20
PEACHTREE CITY  72  77  72  82  70 / 100 100  60  30  20
VIDALIA         75  87  75  86  74 /  50  70  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: BARTOW...CARROLL...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLAYTON...COBB...COWETA...DEKALB...DOUGLAS...FAYETTE...FLOYD...
HARALSON...HARRIS...HEARD...HENRY...LAMAR...MACON...MARION...
MERIWETHER...MUSCOGEE...NORTH FULTON...PAULDING...PIKE...POLK...
SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TAYLOR...TROUP...UPSON...WEBSTER.

FLASH FLOOD WATCH FROM 4 PM EDT THIS AFTERNOON THROUGH TUESDAY
EVENING FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...
CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...
COBB...COWETA...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...GWINNETT...HALL...
HARALSON...HARRIS...HEARD...HENRY...JACKSON...LUMPKIN...
MADISON...MERIWETHER...MURRAY...MUSCOGEE...NEWTON...NORTH
FULTON...OCONEE...PAULDING...PICKENS...PIKE...POLK...ROCKDALE...
SOUTH FULTON...SPALDING...TOWNS...TROUP...UNION...WALKER...
WALTON...WHITE...WHITFIELD.

&&

01
Hazardous weather outlook, Aug 25, 9:49 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1049 AM EDT MON AUG 25 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1049 AM EDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TORNADOES ARE POSSIBLE ACROSS PORTIONS OF WEST GEORGIA THIS
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE
TODAY AND TONIGHT. FLOODING RAINS ARE ALSO POSSIBLE ACROSS MUCH OF
NORTH AND PORTIONS OF WEST GEORGIA THIS AFTERNOON THROUGH TONIGHT.

.SYNOPSIS...
TROPICAL DEPRESSION FAY WILL MEANDER ACROSS MISSISSIPPI TODAY THEN
DRIFT NORTHEAST INTO ALABAMA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE SHORT LIVED TORNADOES...GENERALLY WEST OF
A LINE FROM CEDARTOWN TO PEACHTREE CITY TO AMERICUS...GENERALLY
BETWEEN 2 PM AND 10 PM. HEAVY FLOODING RAINS ARE ALSO POSSIBLE THIS
AFTERNOON AND TONIGHT...GENERALLY WEST OF A LINE FROM COLUMBUS TO
GRIFFIN TO ATHENS.

.DISCUSSION...
TROPICAL DEPRESSION FAY WILL CONTINUE TO MEANDER ACROSS SOUTHERN
MISSISSIPPI TODAY. THERE REMAINS ENOUGH SHEAR FROM FAY THAT COULD
PRODUCE AN ISOLATED TORNADO ACROSS PORTIONS OF WEST GEORGIA THIS
AFTERNOON AND EVENING. WITH CAPES EXPECTED TO INCREASE INTO THE 1000
TO 2000 RANGE THIS AFTERNOON...A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE ELSEWHERE. HEAVY RAIN IS ALSO EXPECTED AS A TROPICAL
AIRMASS REMAINS OVER THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
TUESDAY AND WEDNESDAY AS THE REMNANTS OF FAY CONTINUE TO HAVE SOME
INFLUENCE. THE POTENTIAL FOR FLOODING WILL CONTINUE THROUGH
TUESDAY...ESPECIALLY ALONG MOUNTAIN CREEKS AND OTHER FLOOD PRONE
AREAS OF NORTH GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Aug 25, 10:08 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 AM EDT MON AUG 25 2008

GAZ102-251545-
1108 AM EDT MON AUG 25 2008

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN WESTERN STEWART
COUNTY UNTIL 1145 AM EDT...

AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF FLORENCE MARINA STATE PARK...
MOVING NORTH AT 30 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS STEWART
COUNTY THROUGH 1145 AM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE FLORENCE MARINA STATE PARK AND OMAHA.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Aug 25, 10:23 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 AM EDT MON AUG 25 2008

GAZ078-089-251600-
1123 AM EDT MON AUG 25 2008

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN WESTERN MUSCOGEE
AND HARRIS COUNTIES UNTIL NOON EDT...

AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 2 MILES WEST OF COLUMBUS...MOVING
NORTH AT 30 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WESTERN
MUSCOGEE AND HARRIS COUNTIES THROUGH NOON EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE COLUMBUS...FORTSON...CATAULA AND MULBERRY
GROVE.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Aug 25, 10:25 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT MON AUG 25 2008

GAZ090-091-251600-
1125 AM EDT MON AUG 25 2008

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN EASTERN
CHATTAHOOCHEE AND MARION COUNTIES UNTIL NOON EDT...

AT 1124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 1 MILES SOUTHWEST OF BRANTLEY...MOVING
NORTH AT 25 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS
CHATTAHOOCHEE AND MARION COUNTIES THROUGH NOON EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE BRANTLEY AND OAKLAND.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Aug 25, 10:29 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1129 AM EDT MON AUG 25 2008

GAZ008-009-015-016-251630-
1129 AM EDT MON AUG 25 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN LUMPKIN...WHITE...
UNION AND TOWNS COUNTIES UNTIL 1230 PM EDT...

AT 1124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
CONTINUED MODERATE RAINFALL OVER LUMPKIN...WHITE...UNION AND TOWNS
COUNTIES. RAINFALL AMOUNTS OF ONE TO THREE INCHES HAVE OCCURRED OVER
THE PAST 6 HOURS IN THIS AREA...WITH AN ADDITIONAL INCH OF RAIN
POSSIBLE THROUGH 1230 PM.

RUNOFF FROM THESE STORMS WILL CAUSE RISING WATER...AND POTENTIALLY
SOME MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS
AND LOW LYING AREAS ACROSS LUMPKIN...WHITE...UNION AND TOWNS
COUNTIES. THIS INCLUDES THE AREAS AROUND PORTER SPRINGS...
CLEVELAND...LEAF...SAUTEE...NACOOCHEE...SUCHES...ROBERTSTOWN...
HELEN...UNICOI STATE PARK...GADDISTOWN...VOGEL STATE PARK...DESOTO
FALLS...OWLTON...PRESLEY AND BRASSTOWN BALD MOUNTAIN.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Aug 25, 11:14 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1214 PM EDT MON AUG 25 2008

GAZ066-067-251645-
1214 PM EDT MON AUG 25 2008

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN TROUP AND MERIWETHER
COUNTIES UNTIL 1245 PM EDT...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JONES CROSSROADS...MOVING NORTH AT 35 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TROUP AND
MERIWETHER COUNTIES THROUGH 1245 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE JONES CROSSROADS...STOVALL...PRIMROSE...
MOUNTVILLE...LOUISE...SAINT MARKS...LONE OAK AND HOGANSVILLE.

A TORNADO WATCH REMAINS IN EFFECT FOR THESE COUNTIES. CONTINUE TO
MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 25, 11:22 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1222 PM EDT MON AUG 25 2008

GAZ069-079-251645-
1222 PM EDT MON AUG 25 2008

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN TALBOT AND SOUTHERN
UPSON COUNTIES UNTIL 1245 PM EDT...

AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF TALBOTTON...MOVING
NORTH-NORTHEAST AT 25 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TALBOT AND
UPSON COUNTIES THROUGH 1245 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE TALBOTTON...JUNCTION CITY...PLEASANT HILL AND SPREWELL
BLUFF STATE PARK.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Atlanta radar (KFFC), 53 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Upson

When
August 25, 11:23 AM EST to 11:25 AM EST
Where
Upson County, 2.5 mi NNE of Thomaston to 3 mi NNE of Thomaston
Reported by
Public
Coordinates
32.933, -84.314

The public observed a funnel cloud just north-northeast of Thomaston. This funnel cloud was being observed from the same thunderstorm cell that spawned funnel clouds in southwest Upson county 20 minutes earlier.

Funnel Cloud, Upson

When
August 25, 12:00 PM EST to 12:05 PM EST
Where
Upson County, 0.97 mi NNW of Ellerbeetown to 1.4 mi N of Ellerbeetown
Reported by
Emergency Manager
Coordinates
32.843, -84.406

The Upson County Emergency Management Director relayed reports of funnel clouds southeast of Roland in western Upson county. Eye witness reports indicate that the funnel cloud was over the Quad Graphics plant near Georgia Highway 36 and the county airport.

Funnel Cloud, Madison

When
August 25, 2:25 PM EST to 2:30 PM EST
Where
Madison County, 1.54 mi ENE of Planter to 1.76 mi ENE of Planter
Reported by
Trained Spotter
Coordinates
34.130, -83.306

A trained storm spotter photographed a funnel cloud near the intersection of Georgia Highway 106 and Rogers Mill Road.

Thunderstorm Wind, Houston

When
August 25, 10:59 PM EST to 11:00 PM EST
Where
Houston County, 2.46 mi NE of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
32.645, -83.650

The Houston County 911 Center reported that the roof of an apartment building was damaged by strong winds in a thunderstorm associated with the outer rain bands of tropical storm Fay. A portion of the roof collapsed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132857, 132756, 132860, 132861.